

2015 Sanctuary System Business Advisory Council Meeting

April 22-23, 2015

Time

Wednesday, April 22, 2015, from 10:00 a.m. to 5:00 p.m. EDT Thursday, April 23, 2015, from 08:30 a.m. to noon EDT

Location

The fifth Sanctuary System Business Advisory Council Meeting will be conducted as an in-person meeting at the National Geographic Society (Hubbard Hall Board Room) in Washington, DC. Participants should enter through the entrance located at 1146 16th Street NW, Washington DC 20036.

Participants

Sanctuary System Business Advisory Council Representatives; Director, ONMS; Deputy Director, ONMS; Acting Assistant Administrator, NOAA National Ocean Service; Communications Director, ONMS; Superintendent, Monterey Bay National Marine Sanctuary; Superintendent, Channel Islands National Marine Sanctuary; Acting Director, National Marine Protected Areas Center; National Advisory Council Coordinator, ONMS; Communications Staff, ONMS; President and CEO, National Marine Sanctuary Foundation; Park History Program Staff, National Park Service; Partnership and Development Staff, REVERB; and Executive Director, World Conservation Congress National Committee.

Purpose and Objective for the Meeting

The third in-person meeting of the Sanctuary System Business Advisory Council will provide an opportunity for council representatives to:

- Hear presentations on both current and new programs of high potential impact on ONMS' mission.
- Receive updates on recent ONMS activities and programs.
- Provide advice to improve ONMS connections, programming and marketing.
- Interact with ONMS leadership and special guests.

Preparing for the Meeting

Prior to the meeting, participants are encouraged to review the session descriptions included within the agenda paying particular attention to any questions outlined for consideration. Also, we invite participants to review the attached documents that contain additional information about the main presentations described in the agenda:

- Charter of the U.S.S. *Monitor* Foundation
- Description of REVERB
- Your Sanctuary TV Summary
- Information on the 2016 World Conservation Congress, Hawaii

At the beginning of the meeting we will request BAC members to review and/or approve the meeting summaries of the previous two Sanctuary System Business Advisory Council meetings. To facilitate approval and inform participants of earlier discussions, all are encouraged to review the following prior to the summit:

- September 24, 2014 Sanctuary System Business Advisory Council Draft Meeting Summary; and
- December 11, 2014 Sanctuary System Business Advisory Council Draft Meeting Summary.

Getting to the Meeting Venue

Hubbard Hall at the National Geographic Society Headquarters is accessed through the entrance located at the 1146 16th Street, NW, Washington, D.C. 20036. The Hubbard Hall boardroom is located on the second floor and is accessed by stairs from the first floor Hubbard Hall foyer. If there are attendees with mobility limitations, there are elevators that can be used to access the second floor corridors to gain access to the Hubbard Hall boardroom.



Parking

Metered parking is available on M, 17th, and 16th Streets (please check meter carefully for hours of operation). Some nearby parking garages (average rate \$15-20/day) are located on: 1150 17th Street; 1101 17th Street; and 1726 M Street. For more parking information, please check: https://www.parkme.com/washington-dc-parking.

Agenda Subject to Change

The Sanctuary System Business Advisory Council may take action on any of the below items on the agenda. Times identified on the agenda are subject to change. Efforts will be made so that the public comment period will remain as close as possible to the advertised time.

Day 1- Wednesday, April 22, 2015

(Session times are EDT)

- 10:00 Arrival and Check-in (30 minutes) Location: Hubbard Hall Board Room at National Geographic Society The Hubbard Hall boardroom is located on the second floor and is accessed by stairs from the first floor Hubbard Hall foyer. Coffee and light refreshments will be available upon arrival in the meeting space.
- **10:30 Opening and Introductions** (15 minutes) Rebecca Holyoke, Ph.D., National Marine Sanctuary Advisory Council Coordinator Open the meeting and facilitate participant introductions.
- 10:45 Potential Administrative Action (10 minutes) Advisory Council Members Advisory council representatives are asked to consider adopting the meeting summaries of the September 24, 2014 and December 11, 2014 Sanctuary System Business Advisory Council meeting and webinar, respectively.
- 10:55 Welcome Address (10 minutes) Terry Garcia, National Geographic Society Welcome the participants to the meeting and describe the facilities at the venue.
- 11:10 Purpose and Objectives for Meeting (15 minutes) Daniel J. Basta, Director, Office of National Marine Sanctuaries Discuss the goals of the meeting and highlight the Office of National Marine Sanctuaries' expectations and potential outcomes for the meeting.
- 11:25 Shark Tank Experience (10 minutes) Matt Stout, Communications Director, Office of National Marine Sanctuaries This introduction is to remind BAC members about ONMS *Shark Tank* style presentations and briefly introduce the programs that will be presented at this meeting.
- 11:35 Report and Update from the Previous "Shark Tank" Presentations (25 minutes) Matt Stout, Communications Director, Office of National Marine Sanctuaries This session will provide updates on the three previous Shark Tank presentations to the BAC (Sanctuary Classic, Fish Alert!, and Team OCEAN) and describe how the feedback provided by BAC members has been implemented to improve these initiatives.
- 12:00 LUNCH (Provided for Invited Guests)

13:30 Shark Tank Pitch #1: The U.S.S. *Monitor* Foundation (40 minutes)

Presenter: Dr. Anna G. Holloway, Maritime Historian, National Park Service

Facilitator: Lauren Wenzel, Acting Director, National Marine Protected Areas Center In 1862, the Civil War ironclad U.S.S. *Monitor* saved the Union and forever changed the history of naval technology. Considered the most significant ship in U.S. history, the *Monitor* was lost in a storm off Cape Hatteras, North Carolina less than a year after her famous battle at Hampton Roads against the "Merrimack." One hundred and thirteen years later, the *Monitor* was designated as the nation's first national marine sanctuary and serves today as an important window into our maritime past. In 2002, NOAA and the Navy recovered more than 200 tons of the shipwreck which are being preserved at The Mariners' Museum in Newport News, Virginia. To fund the \$20,000,000 ongoing conservation and preservation effort, NOAA and The Mariners' Museum formed a private 501C(3) foundation - The U.S.S. *Monitor* Foundation. This public-private partnership represents a unique approach to fundraising. This session will provide an opportunity for meeting participants to learn how the U.S.S. *Monitor* Foundation is being used to support this national conservation effort. For more information, visit: <u>http://www.marinersmuseum.org/</u> and <u>http://monitor.noaa.gov/</u>.

14:10 Shark Tank Pitch #2: REVERB (40 minutes)

Presenter: Tanner Watt, Partnerships and Development, REVERB

Facilitator: Matt Stout, Communications Director, Office of National Marine Sanctuaries REVERB is non-profit organization founded in 2004, which facilitates concert tours with an environmental focus and provides environmental non-profits and NGOs with a platform to reach a young audience with their messages. REVERB creates and executes comprehensive, custom programs to green the tour itself while engaging concertgoers to take action for the environment. It also works to move forward the sustainable practices of music industry leaders, including venues, record labels and radio stations. For more information on REVERB activities, visit: <u>http://reverb.org/.</u>

14:50 ONMS Updates: The Monterey Bay National Marine Sanctuary (30 minutes)

Paul Michel, Superintendent, Monterey Bay National Marine Sanctuary

Designated in September 1992, the Monterey Bay National Marine Sanctuary (MBNMS) is a federallyprotected marine area offshore California's central coast. Stretching from Marin to Cambria, the sanctuary encompasses a shoreline length of 276 miles and 4,601 square nautical miles of ocean, extending an average distance of 30 miles from shore. At its deepest point, MBNMS reaches 12,713 feet (more than two miles). It is one of our nation's largest marine sanctuaries, larger then Yellowstone National Park. The sanctuary contains our nation's largest kelp forests and one of North America's largest underwater canyons and closest-to-shore deep ocean environments. For more information, visit: <u>http://montereybay.noaa.gov/.</u>

15:20 BREAK (15 minutes)

15:35 Shark Tank Pitch #3: "Your Sanctuary TV" Program (40 minutes)

Presenter: Paul Michel, Superintendent, Monterey Bay National Marine Sanctuary Facilitator: Lauren Wenzel, Acting Director, National Marine Protected Areas Center Your Sanctuary TV is a producer, marketer, distributor, and curator of Ocean and Great Lakes video content informing and inspiring viewers about sanctuaries and marine conservation. The video content library contains 150+ programs and resides on three internet platforms plus social media sites. Over 450 community, government, and educational stations broadcast YSTV programming, delighting audiences from Maui to Maine. Your Sanctuary TV offers sponsors and underwriters the opportunity for unique and meaningful return on investment. For more information, visit: <u>http://yoursanctuarytv.org/</u> and <u>http://montereybay.noaa.gov/.</u>

16:15 Place-based Conservation: A Priority for NOAA's National Ocean Service (30 minutes)

Presenter: Dr. Russell Callender, Acting Assistant Administrator, NOAA-National Ocean Service The National Ocean Service (NOS) mission is to provide science-based solutions through collaborative partnerships to address evolving economic, environmental and social pressures on our nation's ocean and coasts. Place-based conservation is one of NOS' main priorities to address its primary statutory and mission drivers. Conserving coastal places provides economic benefits to local communities. These communities rely on money spent on activities such as recreation and tourism. NOS works to conserve marine areas and preserve the economic benefits of these special places to local communities through its coastal management and place-based conservation programs. These include coastal zone management, the Coastal and Estuarine Land Conservation Program, the National Estuarine Research Reserve System, national marine sanctuaries, and the Coral Reef Conservation Program. For more information, visit: <u>http://oceanservice.noaa.qov/about/.</u>

- 16:45 Day Summary and Introduction to Day 2 Rebecca Holyoke, Ph.D., National Marine Sanctuary Advisory Council Coordinator
- 17:00 Day 1 Adjourns

Social Evening

Date/Time: Wednesday, April 22, 17:30-19:30 Place: Beacon Bar and Grill, 1615 Rhode Island Avenue, NW. BAC members and other participants are invited to attend an informal social event to have the opportunity to meet in a more relaxed atmosphere and talk about BAC activities or any other related topic. Hors d'oeuvres will be provided by the organizers.

Day 2 - Thursday, April 23, 2015

(Session times are EDT)

08:30 Arrival (10 minutes) Location: Hubbard Hall Board Room at National Geographic Society Coffee and light refreshments will be available in the meeting space.

08:40 Opening Day 2 (10 minutes)

Rebecca Holyoke, Ph.D., National Marine Sanctuary Advisory Council Coordinator Remind participants about the expected outcomes for the meeting and introductions for Day 2.

08:50 ONMS Updates: The Center of Excellence for Unmanned Technologies (30 minutes)

Chris Mobley, Superintendent, Channel Islands National Marine Sanctuary

The Center of Excellence for Unmanned Technologies at Channel Islands National Marine Sanctuary is an operational hub designed to engage in rigorous testing and evaluation of Unmanned Aircraft Systems (UAS), Autonomous Underwater Vehicles (AUV), and Unmanned Surface Vehicles (USV) in their application for Office of National Marine Sanctuaries research and management requirements and to develop the necessary procedures and protocols for successful operations which can be exported to other national marine sanctuaries and throughout NOAA. For more information, visit: http://www.cisanctuary.org/coe/.

09:20 Shark Tank Pitch #4: 2016 World Conservation Congress (WCC), Hawai'i (40 minutes)

Presenter: Randall Tanaka, Executive Director, WCC National Host Committee Facilitator: Lauren Wenzel, Acting Director, National Marine Protected Areas Center The International Union for Conservation of Nature (IUCN), the world's oldest and largest global environmental network, has chosen Hawai'i as the host site for the 2016 IUCN World Conservation Congress (WCC). The WCC is the world's largest and most inclusive nature conservation forum. Held every four years, the WCC encourages member organizations to improve their management of the natural and cultural environment for human, social, and economic well-being. The WCC hosts 8,000–10,000 delegates from around the world to discuss, debate, and decide on environmental and development issues and policy. In the 60 year history of the IUCN, the United States has never hosted the WCC, yet the United States has embraced the mission of the IUCN since its inception in 1948.

Hawai'i and the U.S. as a whole have an unprecedented opportunity to showcase conservation in the most remote set of island in the world, where conservationists combine indigenous knowledge and science to preserve a unique ecosystem for future generations. For more information on the WCC, visit: https://portals.iucn.org/2016congress/

10:00 BREAK (15 minutes)

10:15 BAC Feedback Session (75 minutes)

The session is an opportunity for the BAC members to provide insight on how to extend the ONMS-BAC connections, provide input on how to improve the effectiveness of the BAC, and propose initiatives or opportunities that BAC members could provide/organize to support ONMS sites and/or programs.

11:30 Public Comment (15 minutes)

Facilitator: Rebecca Holyoke, Ph.D., National Marine Sanctuary Advisory Council Coordinator Opportunity for members of the public participating in the meeting to provide comment on items on the agenda.

11:45 Looking Ahead (15 minutes)

Daniel J. Basta, Director, Office of National Marine Sanctuaries This session will be an opportunity for the ONMS Director to offer his perspective on the meeting and to propose ways forward for the collective group and for individuals

12:00 Meeting Adjourns